Alert archive / North Dakota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 170, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 31, 2018, 9:16 PM CDT for Grand Forks County, North Dakota; Polk County, Minnesota. It was in force for 44 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 31, 2018, 9:16 PM CDT (02:16 UTC)
- Expired
- Aug 31, 2018, 10:00 PM CDT
- In force
- 44 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Polk County, MN, Grand Forks County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 34 km from the middle of the area, began a volume at 02:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 31, 9:25 PM CDT | HAIL 1.25 | 2 Nne Thompson, ND | LARGE HAIL NOTED ALONG INTERSTATE 29 FROM MP32 TO MP33. |
| Aug 31, 9:25 PM CDT | HAIL 1.5 | 2 Nne Thompson, ND | LARGE HAIL NOTED ALONG INTERSTATE 29 FROM MP32 TO MP33. |
| Aug 31, 9:57 PM CDT | HAIL 1 | 4 E Fisher, MN | A FEW NICKEL TO QUARTER SIZED HAIL IN BRIEF HEAVY RAIN WAS NOTED ACROSS EAST CENTRAL FISHER AND WEST CENTRAL LOWELL TOWNSHIPS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 2.3 hours before the alert went out and 292 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 424 J/kg
- Mixed-layer CIN
- -144 J/kg
- Mixed-layer LCL
- 964 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 124 m²/s²
- 0-3 km storm-relative helicity
- 134 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.4
The text
As transmitted.
325 WUUS53 KFGF 010216 SVRFGF MNC119-NDC035-010300- /O.NEW.KFGF.SV.W.0170.180901T0216Z-180901T0300Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Eastern ND/Grand Forks ND 916 PM CDT FRI AUG 31 2018 The National Weather Service in Grand Forks has issued a * Severe Thunderstorm Warning for... West central Polk County in northwestern Minnesota... Southeastern Grand Forks County in northeastern North Dakota... * Until 1000 PM CDT. * At 915 PM CDT, a severe thunderstorm was located near Thompson, or 9 miles southwest of Grand Forks, moving east at 15 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * This severe thunderstorm will be near... Thompson and Merrifield around 930 PM CDT. Grand Forks around 935 PM CDT. Bygland, Mallory and Davidson around 1000 PM CDT. This includes Interstate 29 between mile markers 125 and 136. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4769 9728 4783 9726 4795 9676 4772 9667 TIME...MOT...LOC 0215Z 259DEG 14KT 4780 9719 HAIL...1.00IN WIND...<50MPH $$ NC
2 follow-up statements
324
WWUS53 KFGF 010226
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
926 PM CDT FRI AUG 31 2018
MNC119-NDC035-010300-
/O.CON.KFGF.SV.W.0170.000000T0000Z-180901T0300Z/
Polk MN-Grand Forks ND-
926 PM CDT FRI AUG 31 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR WEST CENTRAL POLK AND SOUTHEASTERN GRAND FORKS COUNTIES...
At 925 PM CDT, a severe thunderstorm was located over Thompson, or 8
miles south of Grand Forks, moving east at 15 mph. A report of ping
pong ball sized hail near the Thompson exit on I-29.
HAZARD...Ping pong ball size hail.
SOURCE...Trained weather spotters.
IMPACT...People and animals outdoors will be injured. Expect damage
to roofs, siding, windows, and vehicles.
This severe storm will be near...
Merrifield around 930 PM CDT.
Grand Forks around 935 PM CDT.
Bygland, Mallory and Davidson around 1000 PM CDT.
This includes Interstate 29 between mile markers 128 and 136.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4774 9713 4785 9716 4795 9676 4772 9667
TIME...MOT...LOC 0225Z 259DEG 14KT 4781 9713
HAIL...1.50IN
WIND...<50MPH
$$
NC881
WWUS53 KFGF 010244
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
944 PM CDT FRI AUG 31 2018
NDC035-010253-
/O.CAN.KFGF.SV.W.0170.000000T0000Z-180901T0300Z/
Grand Forks ND-
944 PM CDT FRI AUG 31 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GRAND FORKS
COUNTY IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4772 9667 4775 9693 4775 9694 4777 9694
4778 9695 4788 9693 4795 9676
TIME...MOT...LOC 0243Z 259DEG 14KT 4782 9702
$$
MNC119-010300-
/O.CON.KFGF.SV.W.0170.000000T0000Z-180901T0300Z/
Polk MN-
944 PM CDT FRI AUG 31 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR WEST CENTRAL POLK COUNTY...
At 943 PM CDT, a severe thunderstorm was located near Bygland, or
near Grand Forks, moving east at 15 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
This severe storm will be near...
Bygland, Mallory and Davidson around 1000 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4772 9667 4775 9693 4775 9694 4777 9694
4778 9695 4788 9693 4795 9676
TIME...MOT...LOC 0243Z 259DEG 14KT 4782 9702
HAIL...1.00IN
WIND...<50MPH
$$
NCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 7:14 PM CDT, 2 hours 2 minutes earlier.
Area forecast discussion, Aug 31, 7:14 PM CDT, 2 hours 2 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 714 PM CDT Fri Aug 31 2018 .UPDATE... Issued at 712 PM CDT Fri Aug 31 2018 Thunderstorm threat has now shifted east of the FA, with a Severe Thunderstorm Watch 362 still affecting the Arrowhead of Minnesota through midnight. Some sprinkles still possible through 9pm across far northern MN but airmass is stabilizing fairly quickly now. Surface high pressure will be building into the area overnight, bringing a light west northwest flow through the overnight period. An updated Aviation Discussion is attached below. && .SHORT TERM...(This evening through Saturday) Issued at 256 PM CDT Fri Aug 31 2018 Convection placement and strength are the main issues for the period. Water vapor loop shows west to southwest flow aloft with several weak vorts, some convectively enhanced, moving through the Northern Plains. There has been extensive cloud cover to put a damper on destabilization so far. However, there was enough clearing in northwestern MN to produce a small area of 2500 J/kg ML CAPE in our northeastern counties. Storms have rapidly intensified as they moved into that area. With deep layer bulk shear at 40 to 50 kts and the cold front pushing slowly through the area, there will threat for severe weather continuing for the next few hours in that area as these storms push eastward. Of greater uncertainty is activity further south and west. CAMs for much of the day have been showing some intense convection developing near the SD border during the 21 to 00Z time frame. There has been a little bit of clearing in the last few hours in this area, and the cold front has yet to push through, so dew points are in the upper 60s to low 70s in the southern CWA. However, so far we have only seen a few weak elevated cells develop, which has allowed cloud cover to increase again. SPC meso page does show some erosion of the cap in northeastern SD during the last hour or so, and there is some towering CU starting to develop in that area extending into Sargent county. Will continue to keep fairly high POPs for our south and will keep a close eye on thunderstorm development later this evening. Think that our best chances for storms will continue through mid-evening before the main upper trough axis pushes eastward and help shove the cold front southeastward. Later tonight, we should see some clearing behind the front as weak surface high pressure builds into the region. Temps will drop down into the upper 40s in the northwest to around 60 in the southeast. A few of the models develop some fog in the eastern tier with light winds and recent rainfall. However, coverage is spotty and drier air will begin to push in behind the boundary. Will leave out any fog mention for now. The surface high will move east during the day on Saturday and things should be fairly quiet ahead of the next surface trough. .LONG TERM...(Saturday night through Friday) Issued at 256 PM CDT Fri Aug 31 2018 Progressive overall pattern will become a bit slower during the Sunday through Friday time frame. Return flow at 850mb on Saturday will help rebound moisture into the region ahead of the next cold front. This is expected to push through the region late Saturday night into Sunday morning, bringing another chance of showers and thunderstorms that will persist until midday Sunday. Dry air filters in behind the front, along with cooler temperatures. Reinforcing trough and associated cold front pushes through the region Monday night into Tuesday morning, with PoPs once more increasing. A rapid rebound in moisture is expected as mixing ratios climb to over 13 g/Kg Tuesday morning. Much cooler air then follows a strong, yet non-eventful frontal passage late tuesday afternoon. H5/H7 pattern remains slightly amplified at this point, with another rebound in moisture and CAPE heading into Thursday and Friday. Temperatures through the period will be near normal. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 712 PM CDT Fri Aug 31 2018 Patchy MVFR CIGS across northcentral MN will steadily shift eastward and out of the FA by 02z. Otherwise... expect VFR conditions with patchy mid cloud dissipating by midnight. Winds will steadily turn from the west-northwest at around 5kts by midnight. Saturday forenoon will see fair skies and light winds slow turning from the west-southwest. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...Gust SHORT TERM...JR LONG TERM...Lynch AVIATION...Gust
Hazardous weather outlook, Aug 31, 5:25 AM CDT, 15 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 525 AM CDT Fri Aug 31 2018 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-011030- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland-Western Walsh County- 525 AM CDT Fri Aug 31 2018 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Some patchy fog exists this morning along the upper Sheyenne River Valley down to Gwinner which will reduce visibilities down to a quarter mile at times. Conditions are expected to improve by 9am or so. Early this afternoon thunderstorms are possible in NW MN and chances will spread into the southern valley by late afternoon. A few of these storms could be strong to severe with winds around 60mph and hail up to an inch and a half in size. With this activity dangerous lightning and localized heavy rainfall or flash flooding is also possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Local storm report, Aug 31, 6:11 PM CDT, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
611 PM CDT FRI AUG 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL 2 S SEBEKA 46.60N 95.09W
08/31/2018 E1.75 INCH Wadena MN PUBLIC
REPORT AND PHOTO POSTED VIA SOCIAL MEDIA.
&&
GGUSTLocal storm report, Aug 31, 6:36 PM CDT, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
636 PM CDT FRI AUG 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL NIMROD 46.64N 94.88W
08/31/2018 E1.50 INCH WADENA MN LAW ENFORCEMENT
&&
AMOORELocal storm report, Aug 31, 6:55 PM CDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
655 PM CDT FRI AUG 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM HAIL FAIRMOUNT 46.05N 96.60W
08/31/2018 E1.25 INCH RICHLAND ND PUBLIC
TIME ESTIMATED VIA RADAR
&&
NCLocal storm report, Aug 31, 7:09 PM CDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
709 PM CDT FRI AUG 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HAIL 7 WSW HENNING 46.28N 95.58W
08/31/2018 M1.25 INCH Otter Tail MN COCORAHS
TEN MINUTE DURATION WITH HAIL STONES UP TO HALF DOLLAR
WITH THE AVERAGE SIZE AROUND DIMES
&&
NCLocal storm report, Aug 31, 8:19 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
819 PM CDT FRI AUG 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HAIL 8 SSE HANKINSON 45.96N 96.83W
08/31/2018 E0.88 INCH Richland ND PUBLIC
NEAR MP3 JUST EAST OF INTERSTATE 29.
&&
GGUSTSpecial weather statement, Aug 31, 9:01 PM CDT, 15 minutes before
Special Weather Statement National Weather Service Eastern ND/Grand Forks ND 901 PM CDT FRI AUG 31 2018 MNZ001-NDZ027-010245- West Polk MN-Grand Forks ND- 901 PM CDT FRI AUG 31 2018 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL POLK AND SOUTHEASTERN GRAND FORKS COUNTIES UNTIL 945 PM CDT... At 900 PM CDT, Doppler radar was tracking a strong thunderstorm near Merrifield, or 8 miles southwest of Grand Forks, moving east at 30 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Thompson around 905 PM CDT. Merrifield and Grand Forks around 910 PM CDT. Bygland and East Grand Forks around 925 PM CDT. Mallory around 930 PM CDT. Davidson around 935 PM CDT. Other locations impacted by this storm include Grand Forks Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Grand Forks. && LAT...LON 4771 9736 4788 9742 4802 9680 4776 9671 TIME...MOT...LOC 0200Z 257DEG 24KT 4783 9719 NC
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 31, 9:01 PM CDT | Special Weather Statement | FGF | Grand Forks | 44 min |
| Sep 1, 12:55 AM CDT | Dense Fog Advisory | FGF | Richland | 4 hr |
| Aug 31, 9:42 PM CDT | Special Weather Statement | FGF | Polk | 33 min |
| Aug 31, 9:55 PM CDT | Severe Thunderstorm Warning | FGF | Polk, Red Lake | 50 min |
| Aug 31, 10:42 PM CDT | Special Weather Statement | FGF | Polk, Red Lake | 63 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2018Severe Thunderstorm Warnings in Minnesota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.